Bodybuilders with a history of steroid use are more likely to exhibit psychopathic traits, risk-taking behaviors, and anger issues.

Recent findings published in the journal Scientific reports shed new light on the risks associated with steroid use among male athletes. This time, researchers found that bodybuilders with a history of steroid use were more likely to exhibit psychopathic tendencies, risky sexual and substance use behaviors, and anger problems.

Anabolic-androgenic steroids are man-made variations of testosterone, the male sex hormone. Although often used for bodybuilding, steroids have been associated with various health risks, including dependence, medical problems, and psychological problems. Neuroimaging studies have even suggested that steroids can induce structural changes in the brain and affect cognitive function.

A research team led by Bryan S. Nelson wanted to investigate a less explored topic: the potential link between anabolic steroids and psychopathy. Psychopathy is a personality condition defined by a lack of empathy, low emotional sensitivity, and antisocial behavior. A growing number of studies have found associations between anabolic steroid use and psychopathy and even violent crime.

In a cross-sectional study among male bodybuilders, Nelson and colleagues explored whether steroid use was associated with psychopathic tendencies and other problem behaviors such as risk-taking, anger problems, emotional problems, and cognitive problems.

The researchers distributed an Internet survey to 492 male bodybuilders with an average age of 22. Men reported any previous use of performance-enhancing drugs (APEDs) and reported their exercise habits and dietary habits. They also indicated whether they had experienced various psychological states (eg, depression, mood swings, aggression) and whether they had engaged in certain risk behaviors (eg, unprotected sex, over-the-counter stimulant use, drink alcohol). Finally, they completed assessments of psychopathy, impulsivity, anxiety, depression, and aggravation.

After analyzing the data, the study authors found that bodybuilders with a history of steroid use were more than twice as likely to display psychopathic traits as those without a history of steroid use. They were also more than three times more likely to engage in substance use, nearly twice as likely to engage in sexual risk-taking, nearly twice as likely to report anger problems, and more than twice as likely to report physical problems.

In addition, bodybuilders who had not used anabolic steroids but had considered doing so were more likely to exhibit psychopathic traits, substance use or sexual risk, anger problems, emotional stability problems, depressive symptoms, and impulsivity in compared to bodybuilders who had never done it. Considered the use of anabolic steroids.

Furthermore, participants’ chances of exhibiting psychopathic traits increased with the number of steroids they used. For each additional type of APED used, bodybuilders were 19% more likely to have psychopathy traits.

Overall, the findings provide strong evidence that steroid use is associated with an increased risk of psychopathic tendencies. However, because the study was cross-sectional, the researchers say the direction of this association is unclear. Although steroids may contribute to psychopathy, it could also be that psychopathy contributes to steroid use. Because psychopathy is associated with risky behavior (including substance use), it may be that bodybuilders who choose to take steroids have pre-existing psychopathic tendencies.

The authors speculate that psychopathic tendencies could be an underlying mechanism connecting steroid use with anger problems, although future research is needed to explore this. With longitudinal studies, researchers could also begin to unravel the causality between steroid use and psychopathy.

The study, “Anabolic-androgenic steroid use is associated with psychopathy, risk-taking, anger, and physical problems,” was written by Bryan S. Nelson, Tom Hildebrandt, and Pascal Wallisch.

Leave a Reply